Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 215, NWS Wichita, KS

July 25, 2001Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 2001, 10:11 PM CDT for Neosho County, Kansas. It was in force for 79 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 25, 2001, 10:11 PM CDT (03:11 UTC)
Expired
Jul 25, 2001, 11:30 PM CDT
In force
79 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Neosho County, KS

The radar

The Pleasant Hill radar (KEAX), 152 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 10:17 PM CDTThunderstorm Wind 52 EStark, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1464 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 260311
SVRICT

KSC133-260430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1011 PM CDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 1130 PM CDT.

* AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF SAVONBURG...OR ABOUT 20
  MILES EAST OF CHANUTE...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1130 PM CDT...
  ERIE...
  ST. PAUL...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 1130 PM CDT.

LAT...LON 3773 9509 3773 9523 3752 9528 3746 9509

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:20 PM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Jul 25, 3:20 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED JUL 25 2001

FCST FOCUS ON TEMPS AND PRECIP CHCS. FYI WILL LET THE HEAT ADVISORY
END AT 7 PM...SO DO NOT LOOK FOR HEADLINES ON THE ZONES.

WILL LEAN TOWARD AN AVN/ETA DEPICTION THIS TIME AROUND.

LATEST WATER VAPOR SHOWS A WEAK UPPER WAVE MOVING ACROSS NORTHWEST
KANSAS WITH AREA PROFILERS SHOWING THE MID/UPPER HIGH CENTER ACROSS
NE OKLAHOMA. ANOTHER UPPER WAVE IS EVIDENT ACROSS THE DESERT
SOUTHWEST...WHILE THE SOUTHERN FLANK OF LIFT ASSOCIATED WITH A THIRD
UPPER LOW NOW TRAVERSING SOUTHERN SASKATCHEWAN. LATEST SURFACE
ANALYSIS SHOWS AT LEAST TWO BOUNDARIES ACROSS SOUTHEAST KANSAS WITH
MAIN DIFFUSE BOUNDARY EXTENDING INTO CENTRAL KS.

THIS EVENING/TONIGHT...GREATEST INSTABILITY WILL BE LOCATED ACROSS
SOUTHEAST/SOUTH CENTRAL KANSAS WHERE OUTFLOW/SYNOPTIC SCALE BOUNDARY
INTERACTION MAY TRIGGER EVENING STORMS. THE OTHER SCENARIO OF
NOCTURNAL CONVECTION ALSO CONTINUES TO LOOK REASONABLE. THE WAVE NOW
MOVING ACROSS NW KS IS FCST TO MOVE TOWARD KANSAS CITY BY MIDNIGHT
AND OUT OF THE REGION BY DAYBREAK...HOWEVER THE LOCATION OF THE
850-700MB THETA-E RIDGE AXIS AND PRESENCE OF ISENTROPIC OMEGA WITHIN
THE LAYER OF WHAT WOULD BE THE MOST UNSTABLE PARCEL SHOULD GENERATE
AT LEAST SCATTERED AREAS OF DEEP CONVECTION. WILL CONTINUE TO GO
ABOVE GUIDANCE WITH AT LEAST 50 POPS ALL AREAS/GREATEST CHCS FOR SE
AND CENTRAL KS.

THURSDAY-FRIDAY...THE LONGWAVE PATTERN IS SUCH THAT AS THE NIGHTTIME
CONVECTION REINFORCES THE SOUTHWARD PUSH OF THE FRONT...TEMPERATURES
SHOULD COOL. CURRENT FCST LOOKS FINE WITH MENTION OF PRECIP...MAINLY
DURING THE MORNING WITH GREATEST CHCS AT NIGHT. THE WAVE NOW ACROSS
THE SOUTHWEST WILL EJECT BY FRIDAY AIDING IN STORM ORGANIZATION NW
OF THE CWA...AND THIS MAY MOVE SE INTO THE AREA. ALL IN ALL THIS
PERIOD WILL PROVIDE THE BEST CHCS FOR RAIN IN SOMETIME ALONG WITH
COOLER TEMPS. FIRST GUESS FOR DAYTIME TEMPS LOOK FOR 85 TO 90
CENTRAL AND SE KS...WITH LOWER 90S SOUTH CENTRAL THU-FRI...POSSIBLY
COOLER DEPENDING ON EXTENT AND TIMING OF PRECIP.

SATURDAY-SUNDAY...UPPER WAVE WILL DRIFT EAST ACROSS THE REGION
SATURDAY. GIVEN THIS PATTERN I AM NOT SURE IF THE WARM FRONT WILL BE
FORCED NORTHEAST OF THE CWA ON SATURDAY. FOR NOW WILL KEEP MENTION
OF PRECIP AND WILL TWEAK TEMPS DOWN INTO THE 95 TO 100 RANGE BUT
COULD BE COOLER SINCE SFC PATTERN REMAINS IN DOUBT.  FOR
SUNDAY...UPPER WAVE FCST TO DEPART WITH UPPER RIDGING TO ONCE AGAIN
BUILD. HOWEVER...AT THE SFC IT APPEARS THAT SHORTWAVE RIDGING MAY
ATTEMPT TO NOSE INTO THE AREA FROM THE NE WHICH WOULD ACT TO KEEP
MAX TEMPS BELOW 100.

MONDAY AND BEYOND...MRF/LATEST AVN HAVE BACKED OFF ON EASTWARD
PROGRESSION OF UPPER TROUGH. THE UPPER RIDGE WILL LIKELY AMPLIFY AND
BE TOUGH TO OVERCOME. WILL KEEP THIS PERIOD DRY AND WARMER THAN
NORMAL AS CURRENTLY FCST.

FCSTID = 11/CO
ICT   74  91  72  91 /  50  40  50  50
HUT   73  91  72  91 /  50  40  50  50
EWK   74  91  72  89 /  50  40  50  50
EQA   74  91  72  89 /  50  40  50  50
WLD   74  93  72  91 /  40  30  50  50
RSL   69  88  69  87 /  60  40  60  50
GBD   70  89  70  88 /  60  40  60  50
SLN   70  90  70  88 /  60  40  60  50
MPR   70  90  70  88 /  60  40  60  50
CFV   71  89  70  87 /  60  50  60  50
CNU   71  89  70  86 /  60  50  60  50
K88   71  89  70  86 /  60  50  60  50

.eICT...NONE.

In the hours before

Local storm report, Jul 25, 8:31 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
831 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    4 E PARTRIDGE             KS   WIND DAMAGE
07/25/01   RENO                           DAMAGE TO FENCES AND LARGE
                                          TREES. REPORTED BY 911.

0745 PM    5 E PARTRIDGE             KS   1.75 INCH HAIL
07/25/01   RENO                           GOLFBALL SIZED HAIL.
                                          REPORTED BY LAW EOC.

0745 PM    5 E PARTRIDGE             KS   60 MPH TSTM WIND GUST
07/25/01   RENO                           WIND GUSTS REPORTED TO BE
                                          AT LEAST 60 MPH. LARGE
                                          TREES BLOWN DOWN. REPORTED
                                          BY EOC.

0747 PM    SOUTH HUTCHINSON          KS   .88 INCH HAIL
07/25/01   RENO                           NICKLE SIZED HAIL REPORTED
                                          JUST OUTSIDE OF SOUTH
                                          HUTCHINSON. REPORTED BY THE
                                          PUBLIC.

0815 PM    8 E SOUTH HUTCHINSON      KS   60 MPH TSTM WIND GUST
07/25/01   RENO                           60 MPH WIND GUST REPORTED
                                          BY BURTON FIRE DEPARTMENT
    s                                      VIA HAM RADIO.

HAK
Local storm report, Jul 25, 9:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
927 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 PM    CLEARWATER                KS   WIND DAMAGE
07/25/01   SEDGWICK                       POWER LINES DOWN. REPORTED
                                          BY 911.

0525 PM    5 NE ROSE HILL            KS   WIND DAMAGE
07/25/01   BUTLER                         8 INCH TREES UPROOTED.
                                          POWER LINES DOWN. DOOR
                                          BLOWN IN ON SHED. REPORTED
                                          BY EOC.

0855 PM    MORAN                     KS   60 MPH TSTM WIND GUST
07/25/01   ALLEN                          60 MPH WIND GUSTS WITH
                                          SOME TREE LIMBS DOWN.
                                          REPORTED BY AGTAP SPOTTER.

0828 PM    MEDORA                    KS   WIND DAMAGE
07/25/01   RENO                           LARGE TREE LIMBS DOWN.
                                          REPORTED BY EOC.

0915 PM    MORAN                     KS   WIND DAMAGE
07/25/01   ALLEN                          TREE DAMAGE REPORTED BY
                                          SHERIFF'S OFFICE.

0915 PM    3 N IOLA                  KS   WIND DAMAGE
07/25/01   ALLEN                          TREE DAMAGE REPORTED BY
                                          SHERIFF'S OFFICE.

HAK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:23 PM CDTSevere Thunderstorm WarningICTReno67 min
Jul 25, 8:44 PM CDTSevere Thunderstorm WarningICTAllen61 min
Jul 25, 8:50 PM CDTSevere Thunderstorm WarningICTMarion55 min
Jul 25, 9:27 PM CDTSevere Thunderstorm WarningICTAllen63 min
Jul 25, 11:14 PM CDTSevere Thunderstorm WarningICTLincoln61 min
Jul 26, 12:10 AM CDTFlash Flood WarningICTLincoln3 hr
Jul 26, 3:05 AM CDTFlash Flood WarningICTLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.